Alert archive / Texas / Flash Flood Warnings in 2018
Flash Flood Warning 27, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Aug 27, 2018, 7:52 PM CDT for 4 counties in Texas. It was in force for 2 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 27, 2018, 7:52 PM CDT (00:52 UTC)
- Expired
- Aug 27, 2018, 10:15 PM CDT
- In force
- 2 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Andrews County, TX, Ector County, TX, Martin County, TX, Midland County, TX
The radar
The Midland/Odessa radar (KMAF), 17 km from the middle of the area, began a volume at 00:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 27, 8:24 PM CDT | FLASH FLOOD | Midland, TX | FRONT STREET WAS FLOODING BETWEEN MARIENFELD AND GARFIELD IN MIDLAND. |
| Aug 27, 9:00 PM CDT | FLASH FLOOD | Midland, TX | LOTS OF STREETS IN MIDLAND ARE FLOODED WITH NUMEROUS STALLED VEHICLES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 32 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 0.9 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1495 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 2699 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
358 WGUS54 KMAF 280052 FFWMAF TXC003-135-317-329-280315- /O.NEW.KMAF.FF.W.0027.180828T0052Z-180828T0315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Midland/Odessa TX 752 PM CDT MON AUG 27 2018 The National Weather Service in Midland has issued a * Flash Flood Warning for... Southeastern Ector County in western Texas... Southeastern Andrews County in western Texas... Western Midland County in western Texas... Southwestern Martin County in western Texas... * Until 1015 PM CDT. * At 751 PM CDT, Doppler radar indicated thunderstorms producing very heavy rain moving into Midland. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Midland, Odessa, Midland International Air and Space Port, Tarzan, Cotton Flat, Warfield, Midland Airpark and Skywest Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, urban areas, highways, streets and underpasses as well as other drainage areas and low lying spots. && LAT...LON 3232 10193 3178 10190 3169 10238 3223 10224 $$
2 follow-up statements
963 WGUS74 KMAF 280134 FFSMAF Flash Flood Statement National Weather Service Midland/Odessa TX 834 PM CDT MON AUG 27 2018 TXC003-135-317-329-280315- /O.CON.KMAF.FF.W.0027.000000T0000Z-180828T0315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Ector TX-Andrews TX-Midland TX-Martin TX- 834 PM CDT MON AUG 27 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT FOR SOUTHEASTERN ECTOR...SOUTHEASTERN ANDREWS...WESTERN MIDLAND AND SOUTHWESTERN MARTIN COUNTIES... At 831 PM CDT, trained weather spotters reported thunderstorms producing heavy rain in Midland along Front Street between Marienfeld and Garfield. Flash flooding is expected to begin shortly. Some locations that will experience flooding include... Midland, Odessa, Midland International Air and Space Port, Tarzan, Cotton Flat, Warfield, Midland Airpark and Skywest Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be especially cautious at night when it is harder to recognize the dangers of flooding. && LAT...LON 3232 10193 3178 10190 3169 10238 3223 10224 $$
391 WGUS74 KMAF 280207 FFSMAF Flash Flood Statement National Weather Service Midland/Odessa TX 907 PM CDT MON AUG 27 2018 TXC003-135-317-329-280315- /O.CON.KMAF.FF.W.0027.000000T0000Z-180828T0315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Ector TX-Andrews TX-Midland TX-Martin TX- 907 PM CDT MON AUG 27 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT FOR SOUTHEASTERN ECTOR...SOUTHEASTERN ANDREWS...WESTERN MIDLAND AND SOUTHWESTERN MARTIN COUNTIES... At 905 PM CDT, Midland Police Department reported numerous stalled vehicles on many of the major streets of Midland including Wadley and Garfield. All unnecessary travel around town is discouraged. Some locations that will experience flooding include... Midland, Odessa, Midland International Air and Space Port, Tarzan, Cotton Flat, Warfield, Midland Airpark and Skywest Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be especially cautious at night when it is harder to recognize the dangers of flooding. && LAT...LON 3232 10193 3178 10190 3169 10238 3223 10224 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 27, 1:52 PM CDT, 6 hours earlier.
Area forecast discussion, Aug 27, 1:52 PM CDT, 6 hours before
Area Forecast Discussion National Weather Service Midland/Odessa TX 152 PM CDT Mon Aug 27 2018 .DISCUSSION... An upper trough deepening over the central/southern Rockies today has flattened the upper ridge which has been over the region. There does not appear to be much of any mid level features traversing the forecast area, but thunderstorms are developing over the Davis Mountains, and along a surface trough/instability axis in an uncapped environment. Expect storms to continue to develop into this evening, with outflow winds aiding development further eastward into the Permian Basin. Hot temperatures and a fairly dry subcloud layer could promote a few strong wind gusts, while ample moisture through the atmospheric column could result in locally heavy rainfall. Storms could last through the evening as a low level jet increases, then last well into the night in some areas. On Tuesday, hot temperatures will persist, despite a westbound inverted ua trough helping to keep the upper ridge in a weakened state. Low level, southeasterly, upslope flow will also keep a steady feed of low level moisture all the way into the higher terrain where thunderstorms will develop again, in addition to along a surface trough/instability axis in an uncapped environment. A few storms could produce strong winds and locally heavy rainfall, and many storms could produce frequent lightning strikes. The upper ridge will expand back over the region Wednesday and beyond, which will likely relegate any convection to the mountains of West texas, or the Caprock in Southeast New Mexico. This will also keep high temperatures well above normal, not to mention morning lows generally staying above normal. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 75 100 75 96 / 20 10 20 10 Carlsbad 71 100 71 96 / 0 10 10 20 Dryden 75 97 75 97 / 10 10 10 0 Fort Stockton 74 99 73 95 / 30 30 20 0 Guadalupe Pass 71 94 69 91 / 10 0 10 10 Hobbs 70 97 70 92 / 10 10 20 10 Marfa 62 91 63 89 / 40 40 30 20 Midland Intl Airport 76 100 75 97 / 20 20 30 10 Odessa 77 100 74 97 / 20 20 30 10 Wink 76 104 75 100 / 30 20 20 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 29/67
Hazardous weather outlook, Aug 27, 2:05 PM CDT, 5 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 205 PM CDT Mon Aug 27 2018 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-281915- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 205 PM CDT Mon Aug 27 2018 /105 PM MDT Mon Aug 27 2018/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Isolated to scattered thunderstorms are possible this afternoon and evening across portions of the Permian Basin, southeastern New Mexico, Trans Pecos and Davis Mountains. Brief heavy rainfall and gusty winds will occur with the strongest storms. Lighting will also occur in and near any thunderstorm. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday For Tuesday, scattered thunderstorms are possible over the Permian Basin, southeastern New Mexico, the upper Trans Pecos, and the Davis Mountains. The strongest of these storms will produce heavy rainfall and strong winds. Lightning will occur in and near any thunderstorm. For Wednesday through Saturday, significant weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
In the hours before
Special weather statement, Aug 27, 3:20 PM CDT, 4 hours 32 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
320 PM CDT MON AUG 27 2018
TXZ058-272100-
Reeves County and Upper Trans Pecos TX-
320 PM CDT MON AUG 27 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL REEVES AND WESTERN WARD
COUNTIES UNTIL 400 PM CDT...
At 320 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Toyah. This storm is slowly moving east.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Pecos, Toyah Lake and Pecos Municipal Airport.
This includes Interstate 20 between mile markers 24 and 43.
LAT...LON 3155 10351 3152 10350 3150 10350 3147 10348
3145 10349 3143 10347 3129 10341 3125 10374
3143 10379
TIME...MOT...LOC 2020Z 260DEG 3KT 3137 10365
80Special weather statement, Aug 27, 4:07 PM CDT, 3 hours 45 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 407 PM CDT MON AUG 27 2018 TXZ058>060-067-272145- Loving TX-Reeves County and Upper Trans Pecos TX-Ward TX-Winkler TX- 407 PM CDT MON AUG 27 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL REEVES... NORTHWESTERN WARD...SOUTHWESTERN WINKLER AND SOUTHEASTERN LOVING COUNTIES UNTIL 445 PM CDT... At 407 PM CDT, Doppler radar was tracking a strong thunderstorm near Mentone, moving east at 15 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Mentone and Slash Ranch. LAT...LON 3153 10379 3178 10376 3194 10337 3156 10325 TIME...MOT...LOC 2107Z 256DEG 15KT 3169 10365 80
Special weather statement, Aug 27, 5:31 PM CDT, 2 hours 21 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 531 PM CDT MON AUG 27 2018 TXZ058-272315- Reeves County and Upper Trans Pecos TX- 531 PM CDT MON AUG 27 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL REEVES AND EAST CENTRAL CULBERSON COUNTIES UNTIL 615 PM CDT... At 530 PM CDT, Doppler radar was tracking a strong thunderstorm 12 miles west of Toyah, moving northeast at 10 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of west central Reeves and east central Culberson Counties. LAT...LON 3120 10394 3129 10414 3151 10407 3141 10378 TIME...MOT...LOC 2230Z 205DEG 8KT 3134 10399
Special weather statement, Aug 27, 6:27 PM CDT, 1 hour 25 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 627 PM CDT MON AUG 27 2018 TXZ061-068-280000- Crane TX-Ector TX- 627 PM CDT MON AUG 27 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL ECTOR AND NORTHERN CRANE COUNTIES UNTIL 700 PM CDT... At 627 PM CDT, Doppler radar was tracking a strong thunderstorm 16 miles east of Monahans, moving northeast at 10 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of south central Ector and northern Crane Counties. LAT...LON 3140 10264 3156 10274 3171 10249 3147 10235 TIME...MOT...LOC 2327Z 243DEG 7KT 3151 10262 80
Local storm report, Aug 27, 7:29 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
729 PM CDT MON AUG 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0724 PM HAIL ODESSA 31.85N 102.37W
08/27/2018 E0.88 INCH ECTOR TX PUBLIC
AT SCHLEMEYER FIELD IN ODESSA.
&&
MSCHULDTLocal storm report, Aug 27, 7:34 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
734 PM CDT MON AUG 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0726 PM TSTM WND DMG ODESSA 31.85N 102.37W
08/27/2018 ECTOR TX PUBLIC
POWER WAS OUT IN WEST ODESSA. TRAMPOLINES WERE BEING
BLOWN OVER IN GARDENDALE.
&&
MSCHULDTThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 7:04 PM CDT | Areal Flood Advisory | MAF | Andrews, Crane, Ector, Ward | 116 min |
| Aug 27, 7:05 PM CDT | Areal Flood Advisory | MAF | Culberson, Jeff Davis, Presidio, Reeves | 3 hr |
| Aug 27, 7:13 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Ector, Martin, Midland | 32 min |
| Aug 27, 7:30 PM CDT | Flash Flood Warning | MAF | Ector | 2 hr |
| Aug 27, 7:44 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Ector, Martin, Midland, Upton | 61 min |
| Aug 27, 8:25 PM CDT | Areal Flood Advisory | MAF | Martin | 3 hr |
Nearby
Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.